Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

August 2, 2016Itasca County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 2, 2016, 3:49 AM CDT for Itasca County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:49 AM CDT (08:49 UTC)
Expired
Aug 2, 2016, 4:30 AM CDT
In force
41 min
Issued by
NWS Duluth, MN

County Itasca County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS83 KDLH 020849
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 AM CDT TUE AUG 2 2016
 
MNZ018-019-026-020930-
NORTH ITASCA-SOUTH ITASCA-CENTRAL ST. LOUIS-
349 AM CDT TUE AUG 2 2016

...AREA OF STRONG THUNDERSTORMS APPROACHING GRAND RAPIDS AREA...

AT 348 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTH OF
DEER RIVER...OR 18 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  GRAND RAPIDS AROUND 415 AM CDT. 
  COLERAINE AROUND 420 AM CDT. 
  TACONITE AROUND 425 AM CDT. 
  NASHWAUK AND PENGILLY AROUND 430 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...
SIDE LAKE...SCENIC STATE PARK...SPIDER LAKE...AND BALSAM LAKE.


LAT...LON 4777 9354 4768 9284 4703 9315 4703 9320
      4727 9379 4730 9379 4730 9378 4731 9378
      4730 9382 4732 9386 4732 9388 4733 9388
      4732 9389 4732 9390
TIME...MOT...LOC 0848Z 286DEG 29KT 4745 9374 
$$

GRANING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:17 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 12:17 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1217 AM CDT TUE AUG 2 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Aug 1 2016

The Northland's warm and humid southerly flow this afternoon will
continue into this evening as a surface trough approaches from the
west. There will be increasing chances of showers and
thunderstorms from the west through this evening as the trough
gets closer to the Northland. Showers and storms will become
likely later this evening, across the west, and the rest of the
forecast area during the wee hours of Tuesday morning when the
trough finally moves into the Northland and once the 20 to 30
knot low level jet finally kicks in. Upper level divergence will
develop late this evening and early Tuesday when the Northland
sees falling heights when the shortwave trough approaches and then
moves into the region. There could be strong to severe storms,
primarily over the western forecast area where the most unstable
cape will be at its best this evening. The showers and storms
could continue to produce gusty winds overnight because of the
decent wind flow. Otherwise, the main focus is heavy rain due to
the 1.5 inch precipitable water values. The threat of hail is low
because of the humid vertical profiles, limited MUCAPE, limited
overnight deep layer wind shear, and high freezing level heights
around 14 to 15 kft.

There will likely be lingering showers and storms, at least early
Tuesday, as the trough and shortwave continue moving through the
region, especially across the eastern forecast area. There will
likely be clearing skies from the west through the day. The 00Z
NAM12 is quite the outlier, which suggest strong storms developing
in the late afternoon across northeast Minnesota because of a much
slower progression of the trough boundary. Since it seems to be
the only model to suggest this scenario, heavily leaned on the
other models. Highs will primarily be in the lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Aug 1 2016

The concern for the long term are the chances for thunderstorms
Wednesday night and Thursday.

An area of high pressure will build into the forecast area
Tuesday evening giving the region quiet weather through Wednesday
afternoon. A southerly flow will continue to push warm and humid
air into the region setting the stage for the next round of strong
to severe thunderstorms late Wednesday night and Thursday. A
strong shortwave will travel along the Northern Plains on
Wednesday and will move into western Minnesota by Wednesday
evening. A good LLJ will develop and interact with the shortwave
along with the instability across the area to develop in eastern
dakotas and spread east overnight. As indicated by the mid shift,
the models still show the LLJ will increase to 30-40 knots
overnight ahead of the front with the elevated mixed layer being
advected into the region and good shear. These conditions will be
favorable to strong to severe thunderstorms moving into the
BRD/INL region a little after midnight, Twin Ports around 10z, and
HYR around 12z. Because of the shear and wind profiles, damaging
winds look to be main threat with these storms. SPC has NW WI in a
15% probability of severe weather during the day. The line of
severe thunderstorms could develop into a bowing structure in WI.

An area of high pressure build into the region late Thursday
allowing cooler and drier air into forecast area through the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1216 AM CDT Tue Aug 2 2016

Initial VFR conditions for most terminals to deteriorate as an
area of showers and thunderstorms moves west to east across the
terminals over the next several hours. This area of showers and
thunderstorms to bring a few hours of IFR ceilings and
visibilities to each of the terminals. Gradual improvement to VFR
can be expected generally between 12z and 18z Tuesday, and then
remain VFR through the remainder of the TAF period. gusty west
winds 15-20kts possible at KINL and perhaps other sites 15z-23z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  82  60  85 /  70  70  10   0
INL  65  82  58  85 /  70  30   0   0
BRD  68  85  60  86 /  70  10  10   0
HYR  68  81  60  87 /  60  60  10   0
ASX  65  81  62  86 /  50  60  10   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...Stewart
AVIATION...LE
Hazardous weather outlook, Aug 1, 3:10 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT MON AUG 1 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021215-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
310 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD INTO THE NORTHLAND FROM THE WEST THIS
EVENING AND OVERNIGHT. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD LINGER ACROSS NORTHWEST WISCONSIN AND PARTS
OF NORTHEAST MINNESOTA TUESDAY...PRIMARILY EARLY IN THE DAY. SOME
STORMS COULD BE STRONG.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT
ACROSS NORTH-CENTRAL MINNESOTA INCLUDING AREAS SUCH AS THE
BRAINERD LAKES REGION...WALKER...LEECH LAKE...AND INTERNATIONAL
FALLS. STRONG TO SEVERE STORMS WILL AFFECT THE TWIN PORTS BY
SUNRISE THURSDAY MORNING. THEY WILL SPREAD EAST INTO NORTHWEST
WISCONSIN DURING THE DAY THURSDAY. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.

LSZ121-140>148-021215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
310 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER
MIDNIGHT...ACROSS WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY ACROSS WESTERN LAKE
SUPERIOR...WITH SOME STORMS STRONG TO SEVERE.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 2, 1:25 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
125 AM CDT TUE AUG 2 2016

MNZ011-012-020630-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
125 AM CDT TUE AUG 2 2016

...THUNDERSTORMS APPROACHING ELY AND THE WESTERN PORTION OF BOUNDARY
WATERS CANOE AREA...

AT 118 AM CDT...A LINE OF THUNDERSTORMS WAS EXTENDING FROM 28 MILES
NORTH OF CRANE LAKE...SOUTHWARD TO ORR...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL IMPACT NORTHERN SAINT LOUIS COUNTY...INCLUDING THE
AREAS OF: CROOKED LAKE...LOON LAKE...BIG MOOSE LAKE... SHAGAWA
LAKE...ECHO LAKE...LAKE AGNES...TROUT LAKE THROUGH 230 AM.

LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
      4825 9195 4823 9196 4824 9189 4821 9186
      4820 9179 4820 9172 4812 9171 4812 9168
      4811 9167 4789 9191 4804 9307 4829 9241
      4822 9237 4825 9228 4832 9231 4836 9216
TIME...MOT...LOC 0618Z 274DEG 29KT 4846 9177 4804 9301

GRANING
Special weather statement, Aug 2, 2:01 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
201 AM CDT TUE AUG 2 2016

MNZ010-018-020715-
NORTH ITASCA-KOOCHICHING-
201 AM CDT TUE AUG 2 2016

...STRONG THUNDERSTORM APPROACHING NORTHOME AND SQUAW LAKE AREA..

AT 157 AM CDT...A STRONG THUNDERSTORM WAS OVER LOWER RED
LAKE...OR 30 MILES NORTH OF BEMIDJI...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH...SMALL HAIL...AND HEAVY DOWNPOURS CAN BE
EXPECTED WITH THIS STORM.

THE COMMUNITIES OF GEMMELL...NORTHOME...DIXON LAKE...ROSY AND SQUAW
LAKE CAN EXPECT THESE STORMS BY 300 AM.

LAT...LON 4809 9442 4811 9409 4751 9410 4757 9441
TIME...MOT...LOC 0657Z 273DEG 18KT 4787 9485

GRANING
Special weather statement, Aug 2, 2:32 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
232 AM CDT TUE AUG 2 2016

MNZ010-018-025-020815-
NORTH CASS-NORTH ITASCA-KOOCHICHING-
232 AM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS APPROACHING LAKE WINNIBIGOSHISH
AREA...

AT 229 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER
BLACKDUCK...OR 23 MILES NORTHEAST OF BEMIDJI...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...  ROSY...ALVWOOD AND DIXON LAKE AROUND
300 AM CDT. SQUAW LAKE...AND LAKE WINNIBIGOSHISH...AROUND 315 AM
CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITEFISH LAKE...
ORTH...DECKER LAKE...WIRT...AND SAND LAKE.

LAT...LON 4797 9442 4791 9386 4746 9406 4746 9407
      4744 9406 4734 9411 4743 9442
TIME...MOT...LOC 0729Z 274DEG 24KT 4773 9455

GRANING
Special weather statement, Aug 2, 2:54 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
254 AM CDT TUE AUG 2 2016

MNZ018-025-026-020800-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
254 AM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM APPROACHING MARCELL AREA...

AT 252 AM CDT...A STRONG THUNDERSTORM WAS NEAR ALVWOOD...OR 32 MILES
NORTHEAST OF BEMIDJI...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL TRACK OVER WESTERN ITASCA COUNTY...IMPACTING THE
AREAS OF SPRING LAKE...INGER...AND MARCELL THROUGH BY 330 AM.

LAT...LON 4785 9392 4785 9378 4788 9377 4781 9318
      4729 9342 4734 9415
TIME...MOT...LOC 0752Z 275DEG 35KT 4767 9425

GRANING
Special weather statement, Aug 2, 3:11 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
311 AM CDT TUE AUG 2 2016

MNZ010-018-025-026-020845-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-KOOCHICHING-
311 AM CDT TUE AUG 2 2016

...A LINE OF THUNDERSTORMS WILL TRACK OVER NORTHERN ITASCA COUNTY
THROUGH 400 AM...

AT 308 AM CDT...A LINE OF THUNDERSTORMS...CONTAINING HEAVY
RAINFALL...WAS ALONG A LINE EXTENDING FROM BIG FALLS...TO LAKE
WINNIBIGOSHISH...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THESE STORMS WILL BE NEAR...
  OSLUND AROUND 320 AM CDT.
  MARCELL...BIG FORK AND BOW STRING...AROUND 345 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR
LAKE...CUT FOOT SIOUX LAKE...SPRING LAKE...TALMOON...SCENIC STATE
PARK...WIRT...WHITEFISH LAKE AND CRAIGVILLE.

LAT...LON 4812 9329 4735 9376 4740 9426 4812 9377
TIME...MOT...LOC 0808Z 251DEG 32KT 4808 9373 4749 9413

GRANING
Special weather statement, Aug 2, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
349 AM CDT TUE AUG 2 2016

MNZ018-019-026-020930-
NORTH ITASCA-SOUTH ITASCA-CENTRAL ST. LOUIS-
349 AM CDT TUE AUG 2 2016

...AREA OF STRONG THUNDERSTORMS APPROACHING GRAND RAPIDS AREA...

AT 348 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTH OF
DEER RIVER...OR 18 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  GRAND RAPIDS AROUND 415 AM CDT.
  COLERAINE AROUND 420 AM CDT.
  TACONITE AROUND 425 AM CDT.
  NASHWAUK AND PENGILLY AROUND 430 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...
SIDE LAKE...SCENIC STATE PARK...SPIDER LAKE...AND BALSAM LAKE.

LAT...LON 4777 9354 4768 9284 4703 9315 4703 9320
      4727 9379 4730 9379 4730 9378 4731 9378
      4730 9382 4732 9386 4732 9388 4733 9388
      4732 9389 4732 9390
TIME...MOT...LOC 0848Z 286DEG 29KT 4745 9374

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:31 PM CDTSpecial Weather StatementDLHKoochiching29 min
Aug 1, 9:02 PM CDTSpecial Weather StatementDLHKoochiching28 min
Aug 1, 10:31 PM CDTSpecial Weather StatementDLHKoochiching44 min
Aug 1, 11:26 PM CDTSpecial Weather StatementDLHKoochiching49 min
Aug 2, 1:25 AM CDTSpecial Weather StatementDLH5 min
Aug 2, 2:01 AM CDTSpecial Weather StatementDLH14 min
Aug 2, 2:32 AM CDTSpecial Weather StatementDLHItasca43 min
Aug 2, 2:54 AM CDTSpecial Weather StatementDLHItasca6 min
Aug 2, 3:11 AM CDTSpecial Weather StatementDLHItasca34 min
Aug 2, 4:31 AM CDTSpecial Weather StatementDLHSaint Louis44 min
Aug 2, 4:36 AM CDTSpecial Weather StatementDLHSaint Louis39 min
Aug 2, 4:58 AM CDTSpecial Weather StatementDLHLake47 min
Aug 2, 5:34 AM CDTSpecial Weather StatementDLHLake41 min
Aug 2, 6:55 AM CDTAreal Flood WarningDLHAitkin, Cass, Itasca, Saint Louis6 hr
Aug 2, 9:30 AM CDTSpecial Weather StatementDLHCarlton15 min
Aug 2, 3:05 PM CDTSpecial Weather StatementDLHChisago10 min
Aug 2, 3:15 PM CDTSpecial Weather StatementDLHChisago15 min
Aug 2, 3:23 PM CDTSpecial Weather StatementDLHPine22 min
Aug 2, 3:32 PM CDTSpecial Weather StatementDLHChisago13 min
Aug 2, 3:49 PM CDTSpecial Weather StatementDLHPine26 min
Aug 2, 7:06 AM CDTSpecial Weather StatementDLHAshland, Bayfield39 min
Aug 2, 9:45 AM CDTSpecial Weather StatementDLHDouglas15 min
Aug 2, 10:00 AM CDTSpecial Weather StatementDLHDouglas45 min
Aug 2, 10:15 AM CDTSpecial Weather StatementDLHBayfield45 min
Aug 2, 3:51 PM CDTSpecial Weather StatementDLHBurnett24 min
Aug 2, 4:16 PM CDTSpecial Weather StatementDLHBurnett29 min
Aug 2, 4:24 PM CDTSpecial Weather StatementDLHBurnett36 min
Aug 2, 4:53 PM CDTSpecial Weather StatementDLHBurnett37 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.